Male and Female Contraceptive Options

Patient

Q: I'd really like someone with a doctorates to respond. I've tried calling my doctor and planned parenthood, neither of which answer their phones. I started my birth control, Reclipsen, the sunday after my period and I was late the next month. As a result i've been late every month after that. So I get my period about 4 days into theinactive pills. Is this normal? What can I do to change this? My doctor also says that I can make my period shorter by taking one or two inactive pills and then skipping to the active pills. I fail to see how this would work seeing as though I am "late". Also, my boyfriend is wondering how important it would be to use a condom while I am on birth control (STDs aside) to prevent pregnancy? Should we use them on my high fertility days, or does it matter at all?

Doctor

A:   Reclipsen is a 21-day pill. This means that there are 21 active pills (w/ hormones) and 7 inactive pills (no hormones). Menstrual irregularities are to be expected from 3 months to 1 year from starting birth control pill. It is usually normal that you bleed about 4 days into the inactive pills (no hormones) because the hormones have been withdrawn. When the active pill is restarted early (like your doctor telling you to take only 2 inactive pills then start on the active pill again), the hormones are reintroduced to the body hence the bleeding will soon stop. I am a bit confused with you mentioning that you have been “late”. May I rephrase it? If, for example, what you meant was you usually have your period on the 3rd week of every month, but since you started the pill, your period appears on the 4th week of every month (if this is your perception of a “late” period), then there is nothing to worry about. As long as the interval is consistent (every 4 weeks), there is unlikely a problem. If you are confused with the 21-day pill, try asking your doctor if you may shift to a 28 day pill instead. A 28 day birth control pill usually has 24 active pills and 4 inactive pills (but it depends on the brand name). Also the pill is >99% effective if used perfectly, meaning, taking the pill on the same time everyday (e.g. 9pm). This is because most pills exert their effect within 24 hours +/- 2-5 hours (again, this depends on the brand). If you have been taking them perfectly, then there is very little chance of getting pregnant. If you are not, using male condoms is a wise idea to prevent pregnancy. It will be up to you guys if you want to use condoms (or not) during your high fertility days. Bear in mind that PERFECT use of the pill for the entire cycle is more important since there will only be <1% chance (NOT ZERO) of getting pregnant. In my personal opinion, it is way better to use 2 forms of contraception but like I said, it is up to you guys. I hope I answered your question and I wish you all the best.

Related Q&A

Q: My girlfriend threw up her 2nd to last active birth control pill about an hour after she took it. She took her one th...

Q: My girlfriend and I had a condom break over the weekend. She had been taking birth control for about 6 days. Is plan ...

Q: The pill I'm currently on is Micronor which is norethisterone based, and last week my period was due on and so my doc...

Q: I missed my birth control pill on Monday. I took it with my regular pill on Tuesday. I had sex Tuesday night and my b...

Q: Four weeks ago I was supposed to get my period but instead I decided to take my birth control pack a week early. I ha...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews